Background/Aims: Various percentages of iatrogenic gastroduodenal ulcers during hepatic intra-arterial chemotherapy have been reported in the literature. The aim of this study was to analyze a homogeneous cohort of patients in order to evaluate the evolution and management of this complication. Methodology: We retrospectively reviewed the clinical charts of 80 patients with primary or metastatic liver tumors who received 186 hepatic arterial infusion chemotherapy courses of 5-fluorouracil, cisplatin and mitomycin-C. All of the patients complaining of upper gastrointestinal symptoms during or after hepatic arterial infusion underwent esophagogastroduodenoscopy. Results: Esophagogastroduodenoscopy was performed in 14 patients, all of whom had gastroduodenal ulcers. Two of ten investigated patients were Helicobacter pylori positive. All of the patients were treated with a proton pump inhibitor and five also received major analgesics. All of the ulcers healed without complications. Six patients did not continue with hepatic arterial infusion for reasons other than ulcers. Eight patients received a subsequent hepatic intra-arterial chemotherapy course, five despite the persistence of an active ulcer. Conclusions: Iatrogenic gastroduodenal ulcers are probably due to ischemia and the direct toxicity of the anticancer agents. They are Helicobacter pylori independent and do not represent an absolute contraindication for the continuation of hepatic intra-arterial chemotherapy.

Iatrogenic gastroduodenal ulcers during hepatic intra-arterial chemotherapy / D. Ravizza, N. Fazio, G. Fiori, C. Crosta, F. Orsi, R. Grasso, M. Medici, G. Ferretti, F. de Braud. - In: HEPATO-GASTROENTEROLOGY. - ISSN 0172-6390. - 50:49(2003), pp. 49-53.

Iatrogenic gastroduodenal ulcers during hepatic intra-arterial chemotherapy

F. de Braud
2003

Abstract

Background/Aims: Various percentages of iatrogenic gastroduodenal ulcers during hepatic intra-arterial chemotherapy have been reported in the literature. The aim of this study was to analyze a homogeneous cohort of patients in order to evaluate the evolution and management of this complication. Methodology: We retrospectively reviewed the clinical charts of 80 patients with primary or metastatic liver tumors who received 186 hepatic arterial infusion chemotherapy courses of 5-fluorouracil, cisplatin and mitomycin-C. All of the patients complaining of upper gastrointestinal symptoms during or after hepatic arterial infusion underwent esophagogastroduodenoscopy. Results: Esophagogastroduodenoscopy was performed in 14 patients, all of whom had gastroduodenal ulcers. Two of ten investigated patients were Helicobacter pylori positive. All of the patients were treated with a proton pump inhibitor and five also received major analgesics. All of the ulcers healed without complications. Six patients did not continue with hepatic arterial infusion for reasons other than ulcers. Eight patients received a subsequent hepatic intra-arterial chemotherapy course, five despite the persistence of an active ulcer. Conclusions: Iatrogenic gastroduodenal ulcers are probably due to ischemia and the direct toxicity of the anticancer agents. They are Helicobacter pylori independent and do not represent an absolute contraindication for the continuation of hepatic intra-arterial chemotherapy.
cisplatin; 5-fluorouracil; hepatic arterial infusion; metastatic colorectal cancer; mitomycin-C; ulcer
Settore MED/06 - Oncologia Medica
Article (author)
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/2434/656003
Citazioni
  • ???jsp.display-item.citation.pmc??? 2
  • Scopus 7
  • ???jsp.display-item.citation.isi??? 6
social impact